advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Emporia, Kansas, USA:

My nine a half year old stepson's (diagnosed with type 1 diabetes at age 13 months) mother has convinced him that he should pack both of his insulins in his diabetes bag every day, but he often forgets to put an ice pack with it, and by the end of the day, it is obviously warm. Does the insulin lose potency faster when its temperature changes on a daily basis? Should we have him keep it at a safe temperature outside of the refrigerator all of the time so that it stays at a consistent temperature?

Answer:

In extremes of temperature, insulin can lose its effectiveness -- if frozen or heated. Under usual house or school temperatures, this is not usually a problem. You should discuss this with your stepson's diabetes team since they will know the local conditions that would apply. Usually going from home to school bus/car or a brief walk, then to school, etc., would not cause many problems with the insulin. Most of our patients keep an extra set of insulin supplies at school to avoid such "travel" problems. Insulated packs are available if you are worried, however.

SB

DTQ-20020218135509
Original posting 13 Mar 2002
Posted to Insulin

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:32
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.